Alert archive / Indiana / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 178, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 16, 2025, 2:27 PM EDT for Hancock County, Indiana. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2025, 2:27 PM EDT (18:27 UTC)
- Expired
- Aug 16, 2025, 3:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Hancock County, IN
The radar
The Indianapolis radar (KIND), 43 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 2:55 PM EDT | TSTM WND DMG | 3 Se Spring Lake, IN | Picture of a tree snapped about 5 feet off the ground. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
654
WUUS53 KIND 161827
SVRIND
INC059-161900-
/O.NEW.KIND.SV.W.0178.250816T1827Z-250816T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
227 PM EDT Sat Aug 16 2025
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Central Hancock County in central Indiana...
* Until 300 PM EDT.
* At 227 PM EDT, a severe thunderstorm was located near Greenfield,
or 17 miles southwest of Anderson, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Greenfield and Spring Lake.
This includes Interstate 70 between mile markers 98 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3987 8592 3993 8580 3989 8573 3981 8567
3972 8583
TIME...MOT...LOC 1827Z 315DEG 16KT 3986 8583
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AGM1 follow-up statement
327
WWUS53 KIND 161844
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
244 PM EDT Sat Aug 16 2025
INC059-161900-
/O.CON.KIND.SV.W.0178.000000T0000Z-250816T1900Z/
Hancock IN-
244 PM EDT Sat Aug 16 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR CENTRAL HANCOCK COUNTY...
At 244 PM EDT, a severe thunderstorm was located over Greenfield, or
19 miles north of Shelbyville, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Greenfield and Spring Lake.
This includes Interstate 70 between mile markers 98 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3982 8589 3987 8581 3989 8573 3981 8567
3972 8583
TIME...MOT...LOC 1844Z 315DEG 16KT 3981 8576
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AGMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:31 PM EDT, 56 minutes earlier. Its key messages:
- Increasing chances for storms this weekend, especially along and north of I-70. Isolated strong to severe storms with strong winds are possible, along with locally heavy rain.
- Hot and humid conditions still expected this weekend, increased storms may result in highs in the upper 80s and heat indices below 100.
- Greater threat for thunderstorms to develop Tuesday and Wednesday ahead of a cold front with cooler and drier air expected by mid week.
Area forecast discussion, Aug 16, 1:31 PM EDT, 56 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 131 PM EDT Sat Aug 16 2025 .KEY MESSAGES... - Increasing chances for storms this weekend, especially along and north of I-70. Isolated strong to severe storms with strong winds are possible, along with locally heavy rain. - Hot and humid conditions still expected this weekend, increased storms may result in highs in the upper 80s and heat indices below 100. - Greater threat for thunderstorms to develop Tuesday and Wednesday ahead of a cold front with cooler and drier air expected by mid week. && .FORECAST UPDATE... Issued at 1005 AM EDT Sat Aug 16 2025 Following a morning lull in convection over central Indiana, new development is now beginning to take shape north of the Kokomo area...with at least isolated showers expected to follow over northern portions of the CWA where skies have cleared. Potential for marginally strong/severe cells is still on the table, especially later today when instability will be noticeably greater. However, expecting mediocre 500-700 mb lapse rates to mitigate severe threat for most areas. Any marginally severe cells will be most likely over west/northwest zones where 25-35KT bulk wind shear could produce higher towers. Still expecting highs in the low 90s for most areas today, although convection timed to the early afternoon could hold a few areas to the upper 80s. Humid conditions will be the rule with dewpoints mainly 70-75 degrees...with resultant afternoon maximum heat indices in the upper 90s to around 100 degrees. && .SHORT TERM (Today and tonight)... Issued at 302 AM EDT Sat Aug 16 2025 High uncertainty in convective development leads to a low confidence forecast through the short term. Early This Morning... Convection across central Illinois had dissipated, but some isolated storms have redeveloped on the north side of it. This convection could survive into the northern forecast area before it weakens. Will monitor and add some low PoPs as needed. Additional convection had developed across northern Illinois, but its propagation has been mainly east. Patchy ground fog will continue, especially south and east which will have less cloud cover from the upstream convection. Today and Tonight... An upper high will continue to the west of central Indiana, and upper energy will move around this high and bring forcing at times to the area through tonight. Even with cloud cover at times from convection to the west, instability will build today and persist into tonight (though diurnally lower tonight). The upper energy should interact with this instability and produce scattered convection at times. Mesoscale influences, such as surface boundaries from older convection, could potentially have big impacts as well, increasing the uncertainty on the specifics. Given the uncertainties, will keep PoPs no higher than chance category for now, with later updates refining/increasing as necessary. Based on the expected position of the upper high, the best chances for convection will be over the northern and eastern portions of the forecast area. There is enough weak shear for the potential of some isolated strong to severe convection, mainly this afternoon and evening when instability is maximized. Damaging winds would be the primary threat, along with locally heavy rain. High temperatures today will depend on how convection develops. For now, will continue to undercut guidance a bit in the northeast where odds of convection are highest. Even so, highs will be from around 90 northeast to lower and middle 90s southwest. Heat indices around 100 are possible in the warmest areas. Lows tonight will be in the lower 70s. Even though today could be the start of a string of days with heat indices around 100 degrees, will hold off on issuing a Heat Advisory (for prolonged near criteria heat) given the uncertainties in convection and related effects. && .LONG TERM (Sunday through Friday)... Issued at 302 AM EDT Sat Aug 16 2025 Sunday through Monday... An upper ridge centered near the region will allow unseasonably hot and humid conditions to persist into early next week. Highs in the low-mid 90s combined with high humidity will lead to peak heat indices reaching around 100-105 degrees each afternoon. However, a complicated convective forecast limits confidence in these expected heat indices being reached. The reason for limited confidence is guidance suggest upstream storm complexes will propagate towards the area within northwest flow aloft. It is typical for models to struggle with these subtle impulses riding along the northern periphery of ridges. That is evident in the widely varying solutions from both high resolution and global models. Will stick to low POPs at times from blended guidance given the high uncertainty, primarily over N/NE counties on Sunday. Organized severe weather is unlikely due to weak deep-layer shear. That being said, isolated strong to severe storms cannot be ruled out given strong instability and steep low-level lapse rates. The primary threats from storms would be localized heavy rain or isolated damaging wind gusts. POPs were not added for Monday as guidance depicts the upper ridge axis shifting eastward into Indiana which could promote stronger subsidence. Some convection cannot be ruled out on Monday, but will keep the forecast dry at this time. Rain chances will likely need to be refined in future updates once guidance becomes better aligned. Any convection or convective cloud debris could limit daytime heating or peak heat indices. Tuesday onward... Upper troughing setting up over the region Tuesday and Wednesday along with a cold front moving through will support better chances for precipitation. Uncertainty in exact details remains due to diverging model solutions though. The greatest chance for thunderstorms appears to be late Tuesday when the strongest forcing and deeper moisture align. By Wednesday, guidance generally suggest the front will have pushed through much of the area. Low POPs remain in the forecast though as lingering low-level moisture and forcing for ascent could promote isolated to scattered convection. Peak heat indices around 100-105 are still possible Tuesday ahead of the cold front before cooler air filters in mid-late week. Highs in the low-mid 90s Tuesday should fall into the 80s mid-late week along with lower humidity. Surface high pressure building in late week will support mostly dry conditions. && .AVIATION (18Z TAF Issuance)... Issued at 130 PM EDT Sat Aug 16 2025 Impacts: - TSRA possible at times through Sunday afternoon, especially near KIND/KLAF...yet high uncertainty in specifics - Fog possible at KBMG tonight Discussion: Low confidence continues in TAFs given uncertainties in further convective development today through Sunday. Broad outflow boundary over northeastern central Indiana will promote convective initiation this afternoon near the Indianapolis Metro, while greater wind shear aloft will be near KLAF. Overall isolated/scattered convective SHRA and TSRA are expected this afternoon into this evening...although confidence remains low in specific timing or location under the broad and weakly-forced upper ridge. VFR conditions are expected outside of any convection. Winds today and tonight away from any convection should be sustained mainly under 7KT. Fog development is expected overnight, especially at KBMG. A decaying complex of storms/showers may cross central Indiana early Sunday...with light northwesterly breezes possible in its wake, towards the end of the TAF period. && .IND WATCHES/WARNINGS/ADVISORIES...None. && UPDATE...AGM SHORT TERM...50 LONG TERM...Melo AVIATION...AGM
Hazardous weather outlook, Aug 16, 3:56 AM EDT, 10 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 356 AM EDT Sat Aug 16 2025 INZ021-028>031-035>049-051>057-060>065-067>072-170800- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 356 AM EDT Sat Aug 16 2025 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Thunderstorms are possible across much of central Indiana today, especially near and north of Interstate 70. Isolated strong to marginally severe storms are possible, mainly this afternoon and evening. Damaging winds would be the primary threat. Lighting and locally heavy rain are possible with any thunderstorm. Outside of storms, heat indices around 100 are possible, mainly across western and southern portions of the area. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated to scattered thunderstorms are expected again Sunday across central Indiana. A few storms may be strong to severe on Sunday with strong winds and locally heavy rain. More widespread showers and storms are possible Tuesday and Wednesday next week. Outside of storms, high temperatures near 90 and humid conditions will result in afternoon heat indices at or above 100. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Aug 16, 11:16 AM EDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1116 AM EDT Sat Aug 16 2025
INZ031-038-161530-
Howard IN-Tipton IN-
1116 AM EDT Sat Aug 16 2025
...A strong thunderstorm will impact portions of northeastern Howard
and northeastern Tipton Counties through 1130 AM EDT...
At 1116 AM EDT, Doppler radar was tracking a strong thunderstorm near
Swayzee, or 12 miles east of Kokomo, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Greentown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4056 8586 4038 8586 4038 8593 4056 8599
4057 8587
TIME...MOT...LOC 1516Z 285DEG 17KT 4047 8590
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AGMSpecial weather statement, Aug 16, 11:41 AM EDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1141 AM EDT Sat Aug 16 2025
INZ040-161615-
Madison IN-
1141 AM EDT Sat Aug 16 2025
...A strong thunderstorm will impact portions of northern Madison
County through 1215 PM EDT...
At 1141 AM EDT, Doppler radar was tracking a strong thunderstorm near
Elwood, or 9 miles southwest of Fairmount, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Elwood, Alexandria, Frankton, Summitville, and Orestes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4018 8566 4023 8586 4038 8586 4038 8560
TIME...MOT...LOC 1541Z 281DEG 17KT 4033 8580
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AGMSpecial weather statement, Aug 16, 11:57 AM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1157 AM EDT Sat Aug 16 2025
INZ040-041-161630-
Madison IN-Delaware IN-
1157 AM EDT Sat Aug 16 2025
...A strong thunderstorm will impact portions of central Madison and
western Delaware Counties through 1230 PM EDT...
At 1157 AM EDT, Doppler radar was tracking a strong thunderstorm near
Alexandria, or 8 miles south of Fairmount, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Anderson, Alexandria, Chesterfield, Edgewood, Frankton, Daleville,
Summitville, Gaston, Orestes, Country Club Heights, Woodlawn Heights,
and River Forest.
This includes Interstate 69 between mile markers 229 and 230, and
between mile markers 232 and 252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4038 8541 4008 8557 4008 8558 4005 8558
4009 8586 4038 8571
TIME...MOT...LOC 1557Z 285DEG 21KT 4031 8568
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
AGMSpecial weather statement, Aug 16, 12:28 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1228 PM EDT Sat Aug 16 2025
INZ040-041-049-161700-
Henry IN-Madison IN-Delaware IN-
1228 PM EDT Sat Aug 16 2025
...A strong thunderstorm will impact portions of eastern Madison,
Delaware and northwestern Henry Counties through 100 PM EDT...
At 1227 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Muncie, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Muncie, Anderson, Alexandria, Yorktown, Pendleton, Chesterfield,
Edgewood, Eaton, Daleville, Gaston, Markleville, Sulphur Springs,
Cadiz, Woodlawn Heights, Country Club Heights, River Forest, and Ball
State University.
This includes Interstate 69 between mile markers 219 and 252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3994 8546 4001 8578 4038 8560 4038 8522
4037 8522
TIME...MOT...LOC 1627Z 285DEG 36KT 4017 8553
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AGMSpecial weather statement, Aug 16, 12:58 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1258 PM EDT Sat Aug 16 2025
INZ041-042-049-161730-
Randolph IN-Henry IN-Delaware IN-
1258 PM EDT Sat Aug 16 2025
...A strong thunderstorm will impact portions of southern Delaware,
west central Randolph and northern Henry Counties through 130 PM
EDT...
At 1258 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Muncie, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Muncie, New Castle, Yorktown, Sulphur Springs, Mooreland, Mount
Summit, Springport, Blountsville, Summit Lake State Park, and Prairie
Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4004 8557 4021 8548 4013 8510 3990 8534
TIME...MOT...LOC 1658Z 305DEG 20KT 4007 8544
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AGMSpecial weather statement, Aug 16, 2:14 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
214 PM EDT Sat Aug 16 2025
INZ048-161845-
Hancock IN-
214 PM EDT Sat Aug 16 2025
...A strong thunderstorm will impact portions of northwestern Hancock
County through 245 PM EDT...
At 213 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lawrence, or 16 miles southwest of Anderson, moving southeast at 10
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
McCordsville and Fortville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3982 8587 3988 8594 3990 8594 3992 8592
3993 8592 3993 8586 3994 8586 3990 8575
TIME...MOT...LOC 1813Z 307DEG 8KT 3990 8587
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AGMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:36 AM EDT | Special Weather Statement | IND | Warren | 24 min |
| Aug 16, 5:27 AM EDT | Special Weather Statement | IND | Fountain, Montgomery | 33 min |
| Aug 16, 5:49 AM EDT | Special Weather Statement | IND | Montgomery | 26 min |
| Aug 16, 6:10 AM EDT | Special Weather Statement | IND | Putnam | 50 min |
| Aug 16, 11:16 AM EDT | Special Weather Statement | IND | Howard | 14 min |
| Aug 16, 11:41 AM EDT | Special Weather Statement | IND | Madison | 34 min |
| Aug 16, 11:57 AM EDT | Special Weather Statement | IND | Madison | 33 min |
| Aug 16, 12:28 PM EDT | Special Weather Statement | IND | Delaware | 32 min |
| Aug 16, 12:58 PM EDT | Special Weather Statement | IND | Henry | 32 min |
| Aug 16, 2:14 PM EDT | Special Weather Statement | IND | Hancock | 31 min |
| Aug 16, 2:55 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Shelby | 35 min |
| Aug 16, 3:25 PM EDT | Special Weather Statement | IND | Shelby | 35 min |
| Aug 16, 3:57 PM EDT | Special Weather Statement | IND | Shelby | 18 min |
| Aug 16, 3:59 PM EDT | Special Weather Statement | IND | Fountain | 31 min |
| Aug 16, 4:04 PM EDT | Areal Flood Warning | IND | Shelby | 3 hr |
| Aug 16, 4:16 PM EDT | Special Weather Statement | IND | Decatur | 44 min |
| Aug 16, 4:29 PM EDT | Special Weather Statement | IND | Fountain | 31 min |
| Aug 16, 4:52 PM EDT | Special Weather Statement | IND | Jennings | 53 min |
| Aug 16, 5:03 PM EDT | Areal Flood Warning | IND | Bartholomew, Jackson, Jennings | 3 hr |
| Aug 16, 5:12 PM EDT | Special Weather Statement | IND | Fountain, Vermillion | 48 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.